Cold/Wind Chill, Central Penobscot
- When
- February 14, 10:00 PM EST to February 15, 12:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Temperatures fell to sub-zero levels in the wake of an arctic cold front. The sub-zero temperatures combined with 10 to 20 mph winds to produce wind chill readings of 40 to 50 below zero at times.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Temperatures fell to sub-zero levels in the wake of an arctic cold front. The sub-zero temperatures combined with 10 to 20 mph winds to produce wind chill readings of 40 to 50 below zero at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 14, 5:50 PM EST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
550 PM EST SAT FEB 14 2004
.SYNOPSIS...AN ARCTIC COLD FRONT WILL MOVE SOUTHEAST OF THE AREA
TONIGHT. IN THE WAKE OF THE FRONT...TEMPERATURES WILL FALL RAPIDLY
AS ANOTHER ROUND OF ARCTIC AIR INVADES THE REGION. THE COMBINATION OF
BRISK WINDS AND VERY COLD TEMPERATURES WILL PRODUCE DANGEROUS WIND
CHILLS ACROSS THE REGION TONIGHT THROUGH SUNDAY MORNING. TEMPERATURES
WILL BEGIN TO MODERATE ON TUESDAY WITH TEMPERATURES NEAR OR A LITTLE
ABOVE NORMAL FOR THE REMAINDER OF THE WEEK.
.UPDATE...
FCST WAS UPDATED TO ACCOUNT FOR WINDS GUSTING UP TO 35 MPH AND SNOW
SHOWERS CONTINUING FOR ANOTHER HOUR OR TWO AS THE STRONG COLD FRONT
CONTINUES PRESSING ACROSS THE REGION. WINDS SHOULD SETTLE DOWN
BEFORE MIDNIGHT AS FRONT PUSHES SOUTH OFF THE COAST.
DISCUSSION...
SHORT TERM PUBLIC (TONIGHT THROUGH WEDNESDAY):
ARCTIC FRONT PUSHING ACROSS NRN MAINE ATTM W/ ASSOCIATED SNOW SQUALL
PRODUCING VSBYS BRIEFLY AOB 1/2 MILE AS IT MOVES THROUGH... THIS
FRONT WILL SLIP SE OF OUR CWA THIS EVE ALLOWING A BLAST OF ARCTIC
AIR TO OVERSPREAD THE AREA. UPSTREAM TEMPS AND PROGGED THICKNESS
SUGGEST COLDER MAV TEMPS STILL LUK GOOD THO WILL TWEAK UP A BIT
BASED ON BRISK NWRLY FLOW KEEPING SOME MIXING IN PLACE. TEMPS AND
EXPECTED WINDS WARRANT KEEPING WIND CHILL WARNINGS GOING THRU SUN
AM N AND CENTRAL W/ ADV FOR THE DOWNEAST. RAPID SUBSIDENCE SHOULD
BRING A QUICK END TO MOST OF THE SNOW SHOWER ACTIVITY THIS EVENING
BUT WILL KEEP LOW POPS GOING ACROSS THE N AS THE RAPID SURGE OF
ARCTIC AIR SQUEEZES OUT ANY AVBL MOISTURE AND MAY ALLOW SOME
ACTIVITY TO PERSIST...
RATHER QUIET THEREAFTER AS SFC HIGH BUILDS ACROSS THE REGION SUN-
MON THEN MOVES E OF THE STATE ON TUE. TEMPS WILL BEGIN TO MODERATE
ON TUE W/ TEMPS AT OR A LITTLE ABOVE SEASONAL NORMS BY WED. WEAK
FRONT APPROACHES FROM THE W ON WED AND CONTINUE WATCHING POSSIBLE
COASTAL SYSTEM EXPECTED TO PASS JUST SE OF THE AREA LATER WED BUT
ATTM STILL EXPECT SYSTEM TO REMAIN OFFSHORE W/ ONLY CHANCE POPS
ALONG THE IMMEDIATE COAST...
LONG TERM PUBLIC (WED NGT THROUGH SAT):
HIGH PRESSURE WILL RIDGE ACROSS THE AREA WEDNESDAY NIGHT AS THE
STORM MOVING OFF THE MID ATLANTIC STATES PASSES WELL OUT TO SEA. A
WEAK LOW WILL MOVE NORTH OF THE REGION THURSDAY INTO THURSDAY NIGHT
POSSIBLY BRINGING SOME FLURRIES OR SNOW SHOWERS TO THE FAR NORTH.
THE LOW IS EXPECTED TO COMBINE WITH A MARITIME LOW AS IT MIGRATES
EAST OF QUEBEC LATE THURSDAY. A SMALL HIGH WILL THEN BUILD IN FROM
THE NORTHWEST ON FRIDAY. LOW PRESSURE TRACKING ACROSS THE STATES LATE
IN THE WEEK WILL APPROACH THE NORTHEAST ON SATURDAY. MODELS SHOW WEAK
UPPER LEVEL DYNAMICS WITH THIS SYSTEM...BUT STILL THE POTENTIAL FOR
LOTS OF MOISTURE WITH SNOW NORTH AND RAIN OR SNOW ALONG THE COAST.
IT APPEARS TO BE A FAST MOVING SYSTEM WITH AN OPEN WAVE AT 500
MB. ANOTHER SMALL LOW MAY APPROACH EARLY NEXT WEEK AS THE PATTERN
BECOMES SLIGHTLY MORE ACTIVE THAN IT HAS BEEN IN RECENT DAYS.
MARINE...SCA EARLY THIS EVENING FOR WEST WINDS AHEAD OF THE COLD
FRONT. WINDS DECREASE BEHIND THE FRONT LATE TONIGHT AND TOMORROW.
FREEZING SPRAY EXPECTED SUNDAY INTO SUNDAY NIGHT DUE TO VERY COLD
TEMPERATURES.
AVIATION...SNOW SHOWERS EXPECTED IN NRN SITES WITH CLEARING SKIES
AFT 03Z. KBGR WILL REMAIN VFR THRU TOMORROW.
.CAR...WIND CHILL WARNING TONIGHT THROUGH SUNDAY MORNING ZONES
1>6-10-11-31-32.
WIND CHILL ADVISORY TONIGHT THROUGH SUNDAY MORNING ZONES
15>17-29-30.
SMALL CRAFT ADVISORY TONIGHT
SHORT TERM: WALLINGFORD
LONG TERM/MARINE: BLOOMER
AVIATION: CALDERONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 617 AM EST SAT FEB 14 2004 MEZ001>006-010-011-015>017-029>032-141400- CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME- COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME- NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME- NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME- SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME- INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR... BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...CARIBOU... CHERRYFIELD...CLAYTON LAKE...DANFORTH...DEBOULLIE MOUNTAIN... DEXTER...DOVER-FOXCROFT...EAGLE LAKE...EASTPORT...ELLSWORTH... ESTCOURT STATION...FORT FAIRFIELD...FORT KENT...GREENVILLE... GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...MACHIAS... MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...OLD TOWN... PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...SAINT PAMPHILE... VAN BUREN AND VANCEBORO 617 AM EST SAT FEB 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TODAY AN ARTIC COLD FRONT WILL CROSS THE REGION DURING THE AFTERNOON...THEN EXIT THE DOWNEAST COAST EARLY TONIGHT. TEMPERATURES WILL FALL RAPIDLY IN THE WAKE OF THE FRONT. THE COMBINATION OF WIND AND VERY COLD TEMPERATURES WILL PRODUCE DANGEROUS WIND CHILLS ACROSS THE REGION TONIGHT. A WIND CHILL WARNING IS IN EFFECT TONIGHT THROUGH SUNDAY MORNING ACROSS CENTRAL AND NORTHERN PORTIONS OF THE REGION FOR WIND CHILL VALUES OF 25 TO 50 BELOW ZERO. A WIND CHILL ADVISORY IS IN EFFECT TONIGHT THROUGH SUNDAY MORNING ACROSS DOWNEAST AREAS FOR WIND CHILL VALUES OF 20 TO 30 BELOW ZERO. PLEASE SEE THE WINTER WEATHER PRODUCT ( PWMWSWCAR ) FOR ADDITIONAL DETAILS RELATING TO THE WIND CHILL WARNINGS AND ADVISORIES. .DAYS TWO THROUGH SEVEN... WIND CHILL WARNINGS WILL REMAIN IN EFFECT THROUGH SUNDAY MORNING ACROSS CENTRAL AND NORTHERN AREAS...WITH WIND CHILL ADVISORIES REMAINING IN EFFECT ACROSS DOWNEAST AREAS THROUGH SUNDAY MORNING. DEPENDING ON THE STRENGTH OF THE WIND AND TEMPERATURES...WIND CHILL WARNINGS/ADVISORIES COULD BE NEEDED THROUGH SUNDAY AFTERNOON AND SUNDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NORCROSS
The national radar mosaic for the moment the first event began.
10 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384426, 5384427, 5384428, 5384429, 5384430, 5384431, 5384432, 5384433, 5384434, 5384435.